There is some evidence that excretion of lithium can be increased by short-term use of acetazolamide. However, lithium toxicity has been seen in one patient given combination for a month.
Clinical evidence,mechanism, importance and management
A single-dose study in 6 subjects given lithium 600mg ten hrs before acetazolamide 500 or 750mg found a 31 % increase in urinary excretion of lithium (See reference number 1). A woman was successfully treated for a lithium overdose with acetazolamide,intravenous fluids, sodium bicarbonate, potassium chloride and mannitol (See reference number 2).
Paradoxically,lithium toxicity occurred in another patient after a month of treatment with acetazolamide. Lithium levels rose from 0.8 to 5 mmol/L, although it should be noted that later measurement was taken 8 hrs post-dose (See reference number 3). See Lithium, for details of lithium monitoring.
Thomsen K,Schou M. Renal lithium excretion in man. Am J Physiol (1968) 215, 823–7.
Horowitz LC,Fisher GU. Acute lithium toxicity. N Engl J Med (1969) 281, 1369.
Gay C,Plas J, Granger B, Olie JP, Loo H. Intoxication au lithium. Deux interactions inédites:l’acétazolamide et l’acide niflumique. Encephale (1985) 11, 261–2.